Alert archive / Massachusetts / Small Craft Advisories in 2015

Small Craft Advisory 204, NWS Boston/Norton, MA

May 20, 2015

NWS Boston/Norton, MA issued this small craft advisory at May 20, 2015, 2:15 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 20, 2015, 2:15 PM EDT (18:15 UTC)
Expired
May 20, 2015, 7:00 PM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 20, 1:47 PM EDT, 28 minutes earlier.

Area forecast discussion, May 20, 1:47 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
147 PM EDT WED MAY 20 2015

.SYNOPSIS...

A MUCH DRIER AND SEASONABLY COOL CANADIAN AIRMASS MOVES INTO THE
REGION THROUGH THURSDAY. SCATTERED SHOWERS ANTICIPATED THURSDAY
NIGHT INTO FRIDAY. FROST AND MAYBE EVEN RECORD-BREAKING COLD IS
POSSIBLE FOR SATURDAY MORNING. DRY AND SEASONABLE BENEATH HIGH
PRESSURE FOR THE WEEKEND. POSSIBLE WET-WEATHER EARLY NEXT WEEK IS
NOT OUT OF THE QUESTION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

145 PM UPDATE...

PARTLY SUNNY SKIES CONTINUED AT MID AFTERNOON WITH SOME DIURNAL
CUMULUS CLOUDS.  THE DIURNAL CLOUDINESS WAS MOST EXTENSIVE ACROSS
OUR NORTHWEST ZONES...WHERE SKIES WERE MOSTLY CLOUDY WITH JUST A FEW
PEEKS OF SUN.

HIGH TEMPS WILL BE REACHED IN THE NEXT COUPLE OF HOURS.  THEY SHOULD
RANGE FROM BETWEEN 60 AND 65 ACROSS PORTIONS OF THE INTERIOR HIGH
TERRAIN...TO BETWEEN 65 AND 70 ALONG THE COASTAL PLAIN.  IT WILL
FEEL A BIT COOLER THEN THE ACTUAL TEMPS WITH WEST TO NORTHWEST WINDS
GUSTING BETWEEN 20 TO 30 MPH AND EVEN UP TO 35 MPH IN A FEW SPOTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...

DRY BUT CHILLY NIGHT AHEAD AS SURFACE RIDGE BUILDS INTO NEW
ENGLAND FROM THE GREAT LAKES. WINDS WILL DECOUPLE OUTSIDE OF THE
URBAN AREAS AND HIGH TERRAIN. THUS LIGHT WINDS WILL COMBINE WITH
CLEAR SKIES AND A DRY AIRMASS TO YIELD TEMPS IN THE LOW TO MID 40S
WITH MU 30S ACROSS NORTHWEST MA WHERE A LOW RISK OF FROST EXIST.
WILL HOLD OFF ON ANY HEADLINES AS RISK OF FROST IS MARGINAL AT
THIS TIME.

THURSDAY...

ANOTHER DRY DAY WITH TEMPS A FEW DEGS WARMER INLAND COURTESY OF
WEAK WARM ADVECTION AHEAD OF A LOW AMPLITUDE TROUGH APPROACHING
FROM THE OH VLY. HOWEVER WITH WINDS BECOMING SW IT WILL BE COOLER
ALONG THE SOUTH COAST WITH WIND TRAJECTORY OFF THE CHILLY OCEAN
WATERS. MORNING SUNSHINE WILL BE FILTERED BY MID AND HIGH
AFTERNOON CLOUDS AHEAD OF APPROACHING MID LEVEL TROUGH. HOWEVER
ANY POTENTIAL RAINFALL SHOULD HOLD OFF UNTIL THU NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
*/ HIGHLIGHTS...

 - CHANCES FOR WET WEATHER THURSDAY NIGHT INTO FRIDAY
 - TURNING COLD INTO SATURDAY MORNING
 - HIGH PRESSURE AND MODERATE TEMPERATURES OVER THE WEEKEND
 - POTENTIAL FOR WET WEATHER INTO EARLY NEXT WEEK

*/ DISCUSSION...

CERTAINLY A TRICKY FORECAST PATTERN. N-STREAM VORTEX UP AGAINST THE
PREFERRED PATTERN AS OF LATE WITH TROUGHING ACROSS THE W CONUS WITH
RIDGING TO THE E. THOUGH IT APPEARS TO BE A BLOCKY PATTERN TO THE W
THROUGH WHICH PACIFIC-ORIGIN IMPULSES WILL INFLUENCE OUR REGION AS
THEY ARE PULLED E AND AROUND THE BROADER VORTEX FLOW. A CHALLENGE TO
INTERPRET...THE WAVERING ATMOSPHERE WITH EXCHANGE OF AIRMASSES IS NO
STRANGER TO SPRING.

SO WITH THE VORTEX FLOW IN CONTROL INITIALLY...EXPECTING SCATTERED
WET-WEATHER ACTIVITY FOR THURSDAY NIGHT INTO FRIDAY. AN OPEN-WAVE
IMPULSE LOOKS TO CAPTURE THE ANTICYCLONIC BRANCH OF LOW- TO MID-
LEVEL ISENTROPIC ASCENT ASSOCIATED WITH AN OFFSHORE STORM. ALONG AN
INVERTED TROUGH BRANCHING N- AND S-STREAMS...BEST RAIN CHANCES ARE
ACROSS SE NEW ENGLAND INTO FRIDAY MORNING...WHILE MORE WIDESPREAD ON
FRIDAY ITSELF AHEAD OF A SWEEPING COLD FRONT ASSOCIATED WITH THE N-
STREAM VORTEX. LOW- TO MID-LEVEL FORCING THROUGH THE CYCLONIC FLOW
REGIME SHOULD YIELD SOME SCATTERED SHOWER ACTIVITY ALONG AND AHEAD
OF THE SHARP COLD FRONT.

WILL SEE BRISK NW-FLOW BEHIND THE FRONT USHERING COLDER AIR S WHICH
BRINGS US TO THE POTENTIAL FOR FROST HEADLINES AND PERHAPS EVEN
RECORD LOW TEMPERATURES SATURDAY MORNING. H85 TEMPERATURES DROPPING
AROUND -2 TO -4C. THROUGH MOSTLY CLEAR...NW-WINDS FORECAST TO REMAIN
BRISK. SEE THE CLIMATE SECTION BELOW FOR RECORD LOWS ON MARCH 23RD.

THE WEEKEND LOOKS DRY WITH HIGH PRESSURE IN CONTROL AND THE VORTEX
LIFTING N ALLOWING RETURN S-FLOW. TEMPERATURES MODERATE BACK TO
SEASONABLE LEVELS. EARLY NEXT WEEK THINGS GET COMPLICATED. CONSENSUS
HAS A CONFLUENT FLOW PATTERN ACROSS OUR REGION THROUGH WHICH PACIFIC-
ORIGIN IMPULSES INVOKE A SERIES OF SURFACE LOW PRESSURE CENTERS OVER
THE GREAT LAKES INTO THE SAINT LAWRENCE RIVER VALLEY. AS WE HAVE
SEEN EARLIER THIS SEASON...ACCOMPANYING SW WARM-MOIST FLUX REARWARD
OF THE INDIVIDUAL DISTURBANCES MAY GIVE US A SHOT AT WET WEATHER
ALONG THE ATTENDANT WARM-FRONTAL BOUNDARY TO THE NOSE OF THE LOW-
LEVEL-JET. FAVOR THE EC-MODEL. SLIGHT CHANCE TO CHANCE POPS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY NIGHT/...

THIS AFTERNOON AND TONIGHT...HIGH CONFIDENCE IN VFR.  WNW WIND GUSTS
BETWEEN 25 AND 30 KNOTS DIMINISH EARLY THIS EVENING.

THURSDAY...HIGH CONFIDENCE IN VFR CONDITIONS.

THURSDAY NIGHT...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS.  A BRIEF
BAND OF RAIN SHOWERS MAY CLIP PORTIONS OF SOUTHEAST NEW ENGLAND
COAST...PERHAPS BRINGING A BRIEF PERIOD OF OF MVFR CONDITIONS.
HIGHEST RISK FOR THIS IS ACROSS NANTUCKET.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF. GUSTY WNW WINDS BETWEEN 25
AND 30 KNOTS DIMINISH BY 00Z.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF.  GUSTY WNW WINDS BETWEEN 25
AND 30 KNOTS DIMINISH BY 00Z.

OUTLOOK...FRIDAY THROUGH SUNDAY...

FRIDAY...HIGH CONFIDENCE. SCT-BKN VFR CIGS. SW-FLOW BACKING NW WITH
FRONTAL PASSAGE. SCT -SHRA.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...MODERATE CONFIDENCE.

VFR. LIGHT WINDS. SEA-BREEZES ALONG THE SHORES DURING THE DAY.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH THURSDAY/...HIGH CONFIDENCE.

TODAY...

WINDS BECOMING WNW WITH GUSTS BETWEEN 20 AND 25 KNOTS...STRONGEST
WINDS NEAR SHORE. DRY WEATHER PREVAILS.

TONIGHT...

WNW WINDS DIMINISH. VSBY REMAINS GOOD ALONG WITH DRY WEATHER.

THU...

WINDS BECOME SW. DRY WEATHER AND GOOD VSBY PERSIST.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...HIGH CONFIDENCE.

MODERATE CONFIDENCE FORECAST. SW-WINDS WITH SHOWERS ALONG THE S/SE-
COAST FOR THURSDAY NIGHT. COLD FRONT SWEEPS THE WATERS FRIDAY BEHIND
WHICH WINDS WILL BACK NW AND BECOME BREEZY. COULD SEE WAVES BUILD TO
5-FEET ON THE OUTER WATERS.

HIGH PRESSURE BUILDS OVER THE WATERS FOR THE WEEKEND BENEATH WHICH
WINDS AND WAVES ARE EXPECTED TO BE BELOW SMALL-CRAFT-ADVISORY
CRITERIA...THOUGH THERE IS THE POSSIBILITY OF 5-FOOT SEAS LATE IN
THE PERIOD AS WINDS INCREASE OUT OF THE SW AHEAD OF EARLY-WEEK WET-
WEATHER.

&&

.FIRE WEATHER...

THIS AFTERNOON...WNW WINDS GUSTS BETWEEN 20 AND 30 MPH WILL LOWER
MIN RH VALUES TO 30-35 PERCENT THIS AFTERNOON.  EVEN A FEW LOCATIONS
GUSTING UP TO 35 MPH. DESPITE YESTERDAY/S RAINS A DRY AIRMASS TODAY
COMBINED WITH GUSTY WNW WINDS WILL RAPIDLY DRY OUT FUELS THIS
AFTERNOON. THIS COMBINED WITH COLLABORATION WITH OUR FIRE WEATHER
PARTNERS...WILL GO AHEAD AND CONTINUE OUR SPECIAL WEATHER STATEMENT
HIGHLIGHTING FIRE WEATHER CONCERNS FOR JUST MASSACHUSETTS. THIS IS
WHERE THE LEAST AMOUNT OF RAIN FELL YESTERDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FROST ADVISORY FROM 1 AM TO 8 AM EDT THURSDAY FOR MAZ002-003-
     008>011.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...NOCERA/SIPPRELL
NEAR TERM...FRANK
SHORT TERM...NOCERA
LONG TERM...SIPPRELL
AVIATION...FRANK/SIPPRELL
MARINE...FRANK/NOCERA/SIPPRELL
FIRE WEATHER...STAFF
Hazardous weather outlook, May 20, 4:01 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
401 AM EDT WED MAY 20 2015

MAZ002>004-008>010-026-210815-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
NORTHERN MIDDLESEX MA-
401 AM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTO SATURDAY MORNING...FROST ADVISORIES MAY BE NEEDED ACROSS
NORTHERN AND WESTERN PORTIONS OF MASSACHUSETTS AS TEMPERATURES
DROP TO NEAR-FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ005>007-011>024-RIZ001>008-210815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
401 AM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL...EASTERN...NORTHEASTERN...AND SOUTHEASTERN MASSACHUSETTS...
AND ALL OF RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-210815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
401 AM EDT WED MAY 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, May 20, 9:28 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
928 AM EDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     HUNTINGTON              42.24N  72.88W
05/19/2015                   HAMPSHIRE          MA   AMATEUR RADIO

            SEVERAL LARGE TREES DOWN OFF OF COUNTY ROAD.

0930 PM     LIGHTNING        AGAWAM                  42.07N  72.61W
05/19/2015                   HAMPDEN            MA   AMATEUR RADIO

            HOUSE FIRE DUE TO LIGHTNING.

&&

KAB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:31 PM EDTSpecial Weather StatementBOXHampshire44 min
May 19, 8:45 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire45 min
May 19, 9:31 PM EDTSpecial Weather StatementBOXHampden44 min
May 20, 2:15 PM EDTSmall Craft AdvisoryBOX3 min
May 20, 2:27 PM EDTFrost AdvisoryBOXFranklin, Hampden, Hampshire16 hr
May 19, 8:19 PM EDTSpecial Weather StatementBOX86 min
May 19, 9:36 PM EDTSpecial Weather StatementBOX54 min
May 19, 10:10 PM EDTSpecial Weather StatementBOX50 min

Nearby

Small Craft Advisories in Massachusetts, 2015Every small craft advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.